Complications due to medications and toxic substances

ICD-10-CM classifies adverse therapeutic drug reactions as adverse effects, poisoning, or underdosing.


As clinicians, we generally think of medication complications as adverse drug reactions (adverse effects) in contrast to poisoning by toxic, nonmedicinal substances. But that's not how the International Classification of Diseases, 10th Revision, Clinical Modification (ICD-10-CM) classifies these problems.

Clinically, adverse drug reactions may be broadly divided into type A and type B. Type A reactions can affect any individual and are predictable from the known pharmacologic properties of a drug. Some examples are diarrhea in response to antibiotics, gastritis in association with long-term NSAID use, or aminoglycoside nephrotoxicity. Type A reactions make up 85% to 90% of all adverse drug reactions.

Photo by Thinkstock
Photo by Thinkstock.

Type B reactions are hypersensitivity reactions that occur only in certain susceptible patients and are not directly related to pharmacologic properties. Type B reactions make up 10% to 15% of adverse drug reactions. The most common are drug allergies, accounting for about 6% to 10% of all adverse drug reactions and approximately 10% of fatal reactions. Less common type B reactions include idiosyncratic drug reactions related to a patient's unique genetic makeup and hypersensitivity to the known pharmacologic adverse effects of a medication at low doses (sometimes subtherapeutic).

In contrast to clinicians, ICD-10-CM classifies adverse therapeutic drug reactions as adverse effects, poisoning, or underdosing (Table 1). An adverse effect is defined as a condition caused by a medication that is correctly prescribed and properly administered. A poisoning is the consequence of taking a drug improperly (including the circumstances in Table 2).Underdosing is defined as taking less of a medication than prescribed or contrary to the manufacturer's instruction. This includes nonadherence as well as any complications of taking less than was intended.

Nonmedicinal substances are classified by ICD-10-CM as “toxins,” and complications related to exposure are identified as “toxic effects” rather than “poisoning.” Medication “toxicity” is not considered a toxic effect but is considered either an adverse effect or a poisoning.

Poisoning, adverse effects, and underdosing of medications are classified as codes T36-T50. They are expanded combination codes that identify the substance, the type of reaction (poisoning, adverse effect, or underdosing), the intent of a poisoning (accidental, intentional self-harm, assault, and undetermined), and the encounter (initial, subsequent or sequela).

When a patient is admitted due to medication “poisoning,” the poisoning code is sequenced as the principal diagnosis followed by the manifestation (reaction). For example, if a patient is admitted with acute respiratory failure due to cocaine overdose, cocaine poisoning, accidental, initial episode (T40.5X1A) is the principal diagnosis code, followed by acute respiratory failure (J96.00). Cocaine is not classified as a “toxic substance” because it does have therapeutic uses.

For adverse effects and underdosing, the manifestation (reaction) is coded first, followed by the appropriate T code for the drug causing it (T36-T50). For example, if a patient is admitted with acute kidney injury (AKI) due to furosemide properly taken and prescribed, AKI (N17.9) is the principal diagnosis, followed by adverse effect of loop diuretics (T50.1X5A). For a patient who presents with a recurrent episode of rapid atrial fibrillation caused by nonadherence to amiodarone therapy for rhythm control, paroxysmal atrial fibrillation (I48.0) is sequenced first, followed by the code for amiodarone underdosing (T46.2X6).

Toxic effects of nonmedicinal substances (defined as “toxins” by ICD-10-CM) are assigned codes from T51-T65 and describe the substance, intent, and encounter. The appropriate T code for the toxic agent is sequenced first, followed by all associated manifestations. For example, if a patient is admitted with erosive esophagitis due to an unintentional ingestion of bleach, the toxic effect of bleach code (T54.91XA) is sequenced first, followed by erosive esophagitis (K22.10).

Precise clarification of the nature and circumstances of reactions to medications and nonmedicinal toxins is necessary for correct coding, sequencing, and diagnosis-related group assignment. Documentation should describe what reactions or conditions occurred and what substance(s) caused them. For medications, clinicians should also describe whether they were taken properly (adverse effect) or improperly (poisoning) and the intent behind any drug poisoning or nonmedicinal toxicity. That said, there's no need to stop documenting “toxicity” of a drug (e.g., digoxin toxicity); even though it's an ICD-10-CM misnomer, the adverse effect or poisoning code would still be assigned.